Robert Wood Johnson University Hospital
 

Blood Clots/Bruising and Chemotherapy

Cancer Treatment: Blood Clots/Bruising and Chemotherapy

The side effects of chemotherapy depend on the type of chemotherapy and the amount given. Anticipating and managing side effects can help to minimize them and provide the best possible experience for the person receiving chemotherapy.

How does chemotherapy cause blood clots and bruising?

Platelets are the blood cells that help stop bleeding by clotting your blood. Chemotherapy can affect the bone marrow, where platelets are produced. If your blood has a platelet deficiency, you may bleed or bruise more easily than usual, even without an injury.

Bleeding is considered a potentially life-threatening side effect. The National Cancer Institute recommends consulting your doctor right away if you experience any of the following symptoms:

How can I prevent problems if my platelet count is low?

Consider the following tips to prevent problems due to a low platelet count:

Click here to view the
Online Resources of Cancer Center

 

Top of Page return to top of page